Ototoxicity: Medications Affecting Your Hearing
Hearing loss can result from a variety of factors, including the ingestion of certain legitimate medications used to treat infections, arthritis, and even malaria. These drugs, both prescription and over-the-counter, are referred to as ototoxic (damaging to the ear). One typical first sign of ototoxicity is a ringing in the ears, referred to as tinnitus. Gone unchecked, hearing loss can develop. Additionally, some sufferers experience balance problems; however, these may go unnoticed if the body adapts and improves balance control. The hearing and balance problems brought on by ototoxicity may be reversible and temporary, or irreversible and permanent. In all cases, however, diligent monitoring of any symptoms during the drug cycle is the best approach.
Antibiotics that are ototoxic are known as aminoglycosides. These medications end with the suffix “mycin.” Examples are Streptomycin, Neomycin, Gentamicin, Kanamycin, etc. It should be acknowledged here that an exception to the “mycin” name applies to the very commonly prescribed medication called Erythromycin, as this medication is not ototoxic. Aspirin, which is commonly prescribed for arthritis and as a blood thinner is also ototoxic; however, it mainly causes Tinnitus, and not hearing loss. Also, the Tinnitus will subside when and if the aspirin is no longer taken.
If you have a condition that requires medication with ototoxic drugs, you may not have a choice but to begin the prescription cycle. However, it is advisable to consult with your physician or audiologist to monitor both your hearing and sense of balance. Before your treatment begins, employ a specialist to record a baseline of your hearing and balance. This way, any possible effects of the medications can be tracked and recorded. If you embark on any medical treatment that employs ototoxic drugs, be certain to consult with your physician and monitor your health during treatment.
Source: American Speech-Language-Hearing Association
« Back to Resources